Drug-Induced Liver Injury due to Cancer Chemotherapeutic Agents

    loading  Checking for direct PDF access through Ovid

Abstract

Drug-induced liver injury (DILI) due to chemotherapeutic drugs is a significant cause of morbidity and mortality. Most cases of chemotherapy-induced hepatotoxicity are idiosyncratic and do not have a unique clinical or histological signature that is distinct from other agents that cause DILI. The major mechanisms underlying chemotherapy-related hepatotoxicity are based on the production of reactive metabolites generated by phase I oxidation reactions, immunological injury, or alterations in mitochondrial function. Underlying liver disease and hepatic involvement by tumor are important modifiers of liver injury, and reversibility is not universal after drug cessation. Chemotherapy can also exacerbate underlying liver disease, particularly hepatitis B, leading to worsening hepatic function. Diagnosing DILI due to chemotherapeutic agents is particularly challenging because competing etiologies, such as hepatotoxicity from other medications, opportunistic infections, radiation therapy, and pre-existing liver disease, are frequent.

Related Topics

    loading  Loading Related Articles